Alert archive / Virginia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Blacksburg, VA

April 13, 1996Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 13, 1996, 6:10 PM EDT for Smyth County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 1996, 6:10 PM EDT (22:10 UTC)
Expired
Apr 13, 1996, 7:15 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:20 PM EDTHail 0.75Marion, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 132213
SVRRNK
VAC173-132315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT SAT APR 13 1996
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTHWEST VIRGINIA
 
   ...SMYTH COUNTY
 
AT 610 PM THE BLACKSBURG DOPPLER RADAR INDICATED A BAND OF SEVERE
THUNDERSTORMS JUST ENTERING WESTERN SMYTH COUNTY. THE STORM WAS MOVING
TO THE NORTHEAST AT 40 MPH...AND WILL REACH THE MARION AREA BY 630 PM.
THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING STRAIGHT LINE
WINDS.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JACFKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:58 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 13, 2:58 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 PM EDT SAT APR 13 1996

RECOMMENDATIONS... NONE

DISC.

88D SHOWING AREA SHWRS/TRW'S DVLPG WEST OF FA AT 250 PM.
NOT MUCH IN WAY OF DISC, AS EVERYTHING IS PROGRESSING ABOUT LIKE
FORECAST.

ROA 55/73/50/69  60/0/10/40

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 6:55 PM EDTSevere Thunderstorm WarningRNKWythe50 min
Apr 13, 7:13 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford32 min
Apr 13, 7:28 PM EDTSevere Thunderstorm WarningRNKFloyd47 min
Apr 13, 7:50 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke, City of Roanoke, City of Salem40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.